Montana, 2021Winter Weather in Montana, November 16, 2021
November 16, 2021 · NWS MSO · 2 events in 2 counties and zones
Snow squalls developed in moist northwest flow behind a passing cold front.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Snow squalls developed in moist northwest flow behind a passing cold front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Nov 16, 2:31 PM MST, 4 hours 38 minutes earlier.
Area forecast discussion, Nov 16, 2:31 PM MST, 4 hours 38 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
231 PM MST Tue Nov 16 2021
.DISCUSSION...As the focus shifts from the damaging winds
experienced last night to snow bands developing this afternoon,
the forecast for the rest of this evening will involve snow and
lingering winds for much of the region. Bands of moderate to
heavy snow are becoming more organized this afternoon and will
persist through the evening commute and perhaps a few hours
thereafter, mainly impacting west central Montana and the I-90
corridor. Winter driving conditions are already being observed
over Lookout and Lolo passes, both of which will continue to
remain slick as snow continues. Our main concern exists for the
Missoula, Bitterroot, and surrounding I-90 corridor communities as
bands of snow intensify into the evening. Road conditions could
quickly change to snow-covered and icy along with quickly lowering
visibility. Snow bands and their resultant impacts are short
duration events but can pack a heavy punch if/when they occur, so
travel with care this evening and be alert to highly changeable
conditions.
Seasonable temperatures and drier conditions are expected for
Wednesday, with another round of snow likely Thursday into
Friday. The focus of precipitation will be along the
Montana/Idaho border and much of north central Idaho. Lolo and
Lookout Passes will once again experience wintry driving
conditions with periodically lowered visibility, particularly
early Friday morning. Adjacent valleys may also pick up very light
amounts of snow during this timeframe. Snow showers will continue
to linger in the terrain on Saturday under unstable northwesterly
flow, with maybe a few snow showers making their way down to
valley floors Saturday afternoon before dissipating.
Sunday into early next week looks to be dry and seasonable under a
brief ridge of high pressure, with the next cold front possible
by Monday night/Tuesday.
&&
.AVIATION...West to northwesterly winds remain elevated at all
terminals across the Northern Rockies this afternoon, with gusts
peaking in the 30 to 40 knot range. This is expected to continue
through late this evening before gradually tapering off overnight.
Unstable conditions have lead to snow bands forming and extending
across west central Montana and portions of north central Idaho.
These bands could produce moderate to heavy bursts of snow,
rapidly dropping visibility, and decreased traction in areas of
more intense snow bands. Snow bands will likely impact KMSO and
KBTM through 17/0300Z before shifting south and east and out of
the area. Calmer winds and drier conditions are then expected for
Wednesday across the Northern Rockies.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&
In the hours before
Special weather statement, Nov 16, 4:40 PM MST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Missoula MT
440 PM MST Tue Nov 16 2021
MTZ004>006-043-170030-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
Lower Clark Fork Region MT-Potomac/Seeley Lake Region MT-
440 PM MST Tue Nov 16 2021
...Intense snow showers will impact portions of southeastern Mineral
and southwestern Missoula Counties through 530 PM MST...
At 438 PM MST, Doppler radar was tracking intense snow showers along
a line extending from Alberton to 16 miles southeast of Bonner-West
Riverside. Movement was east at 35 mph.
HAZARD...Visibility one-half mile or less, and quickly changing road
conditions from bare, to snow covered. Interstate 90 and
Highway 93 will be the most impacted. Take care during the
evening commute.
SOURCE...Radar indicated.
IMPACT...Low visibility could result in hazardous driving conditions.
Locations impacted include...
Missoula, Lolo, Alberton, Bonner-West Riverside, East Missoula, Wye,
Clinton, Cyr and Turah.
LAT...LON 4684 11365 4669 11377 4675 11402 4701 11461
4704 11452
TIME...MOT...LOC 2338Z 283DEG 32KT 4701 11450 4673 11363
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPHWinter Weather, Missoula / Bitterroot Valleys
- When
- November 16, 7:09 PM MST to 9:00 PM MST
- Where
- Missoula / Bitterroot Valleys forecast zone
- Reported by
- Department of Highways
- Coordinates
- 46.560, -114.023 (the zone’s center; the record gives no point)
Multiple accidents and car slide offs occurred within 1 hour of snow squalls affecting both the I-90 and US-93 highways from Missoula south through Stevensville.
Winter Weather, Butte / Blackfoot Region
- When
- November 16, 7:35 PM MST to 11:15 PM MST
- Where
- Butte / Blackfoot Region forecast zone
- Reported by
- Department of Highways
- Coordinates
- 46.306, -113.025 (the zone’s center; the record gives no point)
Snow squalls led to multiple accidents and slide offs, mainly along I-90 from Drummond to Deer Lodge.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Puerto Rico, November 16, 20211 death · 1 event
- Flooding in Washington, November 16 to 17, 2021$560,000 · 2 events
- High Wind in North Dakota, November 16 to 17, 202163 kt wind · 36 events
- High Wind in Montana, November 16 to 17, 202170 kt wind · 14 events
- High Wind in Wyoming, November 16, 202170 kt wind · 11 events
- High Wind in South Dakota, November 16 to 17, 202156 kt wind · 11 events
- Drought in Texas, November 16 to 30, 20219 events
- Heavy Snow in Alaska, November 16 to 18, 20214 events
- High Wind in Wyoming, November 16, 202154 kt wind · 1 event
- High Wind in Texas, November 16, 202154 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 991951, 991958.